480.860.8282 • 9751 North 90th Place Scottsdale, AZ 85258

Learn more about our Scottsdale dentist Dr. Jason McCargar and contact us to schedule an appointment for yourself or a family member.

- Dr. Jason McCargar
- Contact us

Our Blog

Is your food tasting different?

Taste can be impaired by colds, gingivitis, nerve damage, zinc deficiency, and aging. Altered taste sensations cause people to add excess salt or sugar to their diets or to stop eating. If you are one of the two million Americans afflicted by a taste disturbance it may be due to what is in your medicine cabinet.

Some of the most common medications that can cause your food to taste differently may surprise you. Some medications can cause dry mouth, a state called “xerostomia.” In dry mouth little or no saliva is present to help break down food, so the food tastes dry and bland. Common medications that cause this are: anticholinergics (ie: dicyclomine, Atrovent®), antihistamines (ie: diphenhydramine, Claritin®), and tricyclics (amitriptyline, nortriptyline). {We will have a complete list of medications in a future article}

Are you having trouble sleeping at night and are one of millions of people who take Lunesta®? Lunesta® can cause a metallic aftertaste in up to one-third of patients; metallic after taste can also occur in the antibiotics metronidazole (flagyl®) and clarithromycin (biaxin®). Try grape juice after taking the dose to decrease the after-taste on these medications.

If you have high blood pressure you are probably taking an ACE inhibitor, Angiotensin Receptor blocker, or a calcium channel blocker (nifedipine) and these medications can alter your taste buds. ACE inhibitors like captopril or lisinopril can cause a metallic, sweet, or salty taste. Taste buds depend on zinc to work and these medications bind zinc at the taste receptor causing taste disturbances. Angiotensin Receptor blockers (Cozaar®, Hyzaar®) can cause this as well but the incidence is lower.

Dr. McCargar urges patients to discuss medication side effects with their doctors and pharmacists and says never to stop taking a medication unless advised by the prescriber to do so.